MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Kinked (1339); Occlusion Within Device (1423)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system 5max ace reperfusion catheter (5max ace) was kinked approximately 3.5 and 74.0 cm from the hub.During functional analysis, a stainless steel mandrel was attempted to be advanced through the 5max ace; however, the mandrel could not be advanced pass the kink in the proximal shaft.Conclusions: evaluation of the retuned device confirmed that the 5max ace was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated at extreme angles during use, damage such as this may occur.If the 5max ace becomes kinked, thrombus aspirated through the catheter shaft may be more likely to become stuck in the kinked region, which may occlude the catheter lumen.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace).During the procedure, the physician placed a non-penumbra balloon guide catheter towards the internal carotid artery (ica), then advanced a non-penumbra microcatheter and the 5max ace coaxially towards the target location.The physician did not mention feeling resistance while advancing the 5max ace.While initiating aspiration with the penumbra system pump max 110v (pump max), the physician noticed that the shaft of the 5max ace became occluded and kinked.Therefore, the 5max ace was removed and the procedure was completed using other devices.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7169759
Report Number3005168196-2018-00065
Device Sequence Number1455682
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/18/2019
Device Catalogue Number5MAXACE132
Device Lot NumberF72140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2017
Initial Report FDA Received Date01/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1